Alert archive / Oregon / Wind Advisories in 2017

Wind Advisory 24, NWS Pendleton, OR

November 1, 2017Morrow County, Umatilla County, Oregon

NWS Pendleton, OR issued this wind advisory at Nov 1, 2017, 8:59 AM PDT for Morrow County, Umatilla County, Oregon. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 1, 2017, 8:59 AM PDT (15:59 UTC)
Expired
Nov 1, 2017, 6:00 PM PDT
In force
9 hr
Issued by
NWS Pendleton, OR

Counties Morrow County, OR, Umatilla County, OR

The radar

The Pendleton radar (KPDT), 32 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 4.0 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2017-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2017-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

879 
WWUS76 KPDT 011559
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
859 AM PDT Wed Nov 1 2017

...WINDY TODAY IN THE LOWER COLUMBIA BASIN AND BLUE MOUNTAIN
FOOTHILLS OF OREGON...

.Strong and gusty west winds are expected to continue through the
day today. Winds should quickly decrease below advisory criteria 
around sunset.

ORZ044-507-020100-
/O.NEW.KPDT.WI.Y.0024.171101T1600Z-171102T0100Z/
Lower Columbia Basin of Oregon-
Foothills of the Northern Blue Mountains of Oregon-
including the cities of Boardman, Hermiston, Ione, Pendleton, 
and Pilot Rock
859 AM PDT Wed Nov 1 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM PDT THIS EVENING...

The National Weather Service in Pendleton has issued a Wind
Advisory...which is in effect until 6 PM PDT this evening.

* WINDS...West 25 to 35 mph with gusts up to 45 mph.

* TIMING...Strong west winds are already occurring this morning
  and are forecast to continue into the afternoon hours. Winds
  will begin to decrease during the early evening hours.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
1 follow-up statement
134 
WWUS76 KPDT 020109
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
609 PM PDT Wed Nov 1 2017


ORZ044-507-020215-
/O.EXP.KPDT.WI.Y.0024.000000T0000Z-171102T0100Z/
Lower Columbia Basin of Oregon-
Foothills of the Northern Blue Mountains of Oregon-
including the cities of Boardman, Hermiston, Ione, Pendleton, 
and Pilot Rock
609 PM PDT Wed Nov 1 2017

...WIND ADVISORY HAS EXPIRED...

The winds across the area had decreased. Although brief wind 
gusts to 30 mph is possible...the threat for advisory level winds 
had diminished and the wind advisory was allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Nov 1, 2:58 AM PDT, 6 hours 1 minute earlier.

Area forecast discussion, Nov 1, 2:58 AM PDT, 6 hours 1 minute before
Area Forecast Discussion
National Weather Service Pendleton OR
258 AM PDT Wed Nov 1 2017

.SHORT TERM...Today through Friday...High clouds prevail across
most of the area early this morning well in advance of deep
upper level low pressure moving south from the Gulf of Alaska.
Breezy to windy conditions prevail across the Cascade Gaps
as a lee side trough resides over the area. Temperatures early
this morning vary greatly, with 50s to near 60 degrees for the
Columbia Gorge/Basin, with 40s for the other valleys/plateau, and
30s and even some 20s across the mountains.

The upper low/trough to the north will continue to move south
offshore the BC coast today and tonight. Deep layer moisture will
gradually increase with a weak wave moving from the NW across the
area. Initial precip will spill over the WA Cascades by afternoon
with some potential across the eastern mountains by late
afternoon. Will keep high PoPs restricted to the immediate crest,
with mainly chance PoPs for the aforementioned areas. Precip
coverage will slowly increase across the mountains tonight, with
the lower elevations remaining mainly dry. Snow levels will fall
substantially, from 7000-10000 feet this morning to 3500-5500 feet
late tonight. Pressure gradients remain quite tight today, thus
breezy/windy conditions will continue for the Columbia
Basin/Gorge, the Blue Mountain foothills, and the Kittitas Valley.
Brief gusts at/approaching wind advisory criteria cannot be ruled
out, however think duration/coverage insufficient for and
advisory. Highs today will be in the mid 50s to lower 60s for the
lowlands, with 40s to lower 50s for the mountains. Lows tonight
will range from the mid 30s to lower 40s for the lowlands, with
mainly 20s to lower 40s for the mountains.

For Thursday/Friday...the trough will continue to move southeast
from just south of the Queen Charlotte Islands Thursday morning
to the OR/WA coast Thursday night/Friday. This will result in
a moist SW flow aloft for Central OR to the eastern mountains,
with a drier northerly flow for the Columbia Basin. Thus, have
lower PoPs to slight chance to low end chance for the Basin, and
increased PoPs to categorical for most of the central/eastern
mountains. Precip amounts through Friday will range from less
than one tenth inch for the Columbia Basin, to 0.10-0.25 inches
for the foothills, and 0.50-1.00 inch for the mountains. Snow
levels will continue to fall, lowering to 2000-4000 feet Friday.
Some snow accumulation will be possible near the higher passes,
but think amounts will be under advisory criteria. Near/slightly
below normal temperatures can be expected Thursday, cooling to the
30s and 40s Friday.

.LONG TERM...Friday Night through Tuesday...Models are a little
faster moving the upper level trough and cold front through the
region Friday night as compared to yesterday. Current forecast
will have rain and snow tapering off later Friday night. Mostly
cloudy Saturday with scattered showers over the mountains. Next
system moves across the forecast area Saturday night into Sunday
with additional rain and snow. Drier westerly flow Monday with
partly to mostly cloudy skies. Clouds increasing Tuesday as next
upper trough and cold front approach the Pacific northwest.
Temperatures through the extended period will be fairly cool with
highs in the 30s and 40s. Overnight lows in the 20s and 30s. Snow
levels will be in the 1500-3000' range through Monday. No
significant winds expected through the period.

&&

.AVIATION...12z tafs. Cold front moving through the region today.
Main impact will be increasing westerly winds of 15-25kt. Ceilings
100-200 lowering to 050-100. Showers mainly over the mountains.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  58  38  57  37 /  10  20  20  60
ALW  58  41  58  39 /  30  30  30  60
PSC  63  40  59  38 /  10  10  20  40
YKM  58  31  54  29 /  10  10  40  40
HRI  61  39  59  37 /  10  10  20  50
ELN  59  31  49  28 /  10  10  50  50
RDM  57  30  52  33 /   0  10  20  50
LGD  55  36  52  36 /  20  40  30  60
GCD  55  35  52  37 /  10  30  20  50
DLS  63  40  56  39 /  10  20  50  70

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

80/94

In the hours before

Special weather statement, Nov 1, 4:02 AM PDT, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Pendleton OR
402 AM PDT Wed Nov 1 2017

ORZ041-044-049-050-502-503-505>511-WAZ026>030-520-521-021200-
East Columbia River Gorge-Lower Columbia Basin of Oregon-
Grande Ronde Valley-Wallowa County-
Northern Blue Mountains of Oregon-
Southern Blue Mountains of Oregon-John Day Basin-Ochoco-
John Day Highlands-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
East Slopes of the Oregon Cascades-North Central Oregon-
Central Oregon-Kittitas Valley-Yakima Valley-
Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-
Northwest Blue Mountains-East Slopes of the Washington Cascades-
Simcoe Highlands-
Including the cities of Arlington, The Dalles, Boardman,
Hermiston, Ione, Cove, Elgin, La Grande, Union, Enterprise,
Joseph, Wallowa, Meacham, Tollgate, Long Creek, North Powder,
Ukiah, Dayville, John Day, Mitchell, Monument, Spray, Brothers,
Paulina, Prairie City, Seneca, Athena, Pendleton, Pilot Rock,
Heppner, Condon, Fossil, Camp Sherman, La Pine, Sisters,
Sunriver, Dufur, Maupin, Moro, Bend, Madras, Prineville, Redmond,
Ellensburg, Thorp, Naches, Sunnyside, Toppenish, Yakima, Connell,
Prosser, Tri-Cities, Dayton, Waitsburg, Walla Walla,
Ski Bluewood Resort, Appleton, Cle Elum, Cliffdell, Goldendale,
and Bickleton
402 AM PDT Wed Nov 1 2017

...COLDER AND WET CONDITIONS EXPECTED LATE THIS WEEK THROUGH THE
WEEKEND...

Large upper level low pressure will move south from the Gulf of
Alaska into the region late this week. Significantly cooler
conditions, along with widespread precipitation, will enter the
interior Pacific Northwest by Friday, persisting through the
weekend. Snow levels will fall to between 2500 and 4500 feet
Friday, lowering further to 1500 to 2500 feet by Sunday.
Accumulating snows can be expected at the higher pass levels, with
the first snows of the season possible as low as the foothills of
the Blue Mountains. Accumulating snow is not expected for the
lower elevations, with a chilly rain prevailing.
Special weather statement, Nov 1, 4:16 AM PDT, 4 hours 43 minutes before
Special Weather Statement...CORRECTED
National Weather Service Pendleton OR
416 AM PDT Wed Nov 1 2017

ORZ041-044-049-050-502-503-505>511-WAZ026>030-520-521-021200-
East Columbia River Gorge-Lower Columbia Basin of Oregon-
Grande Ronde Valley-Wallowa County-
Northern Blue Mountains of Oregon-
Southern Blue Mountains of Oregon-John Day Basin-Ochoco-
John Day Highlands-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
East Slopes of the Oregon Cascades-North Central Oregon-
Central Oregon-Kittitas Valley-Yakima Valley-
Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-
Northwest Blue Mountains-East Slopes of the Washington Cascades-
Simcoe Highlands-
Including the cities of Arlington, The Dalles, Boardman,
Hermiston, Ione, Cove, Elgin, La Grande, Union, Enterprise,
Joseph, Wallowa, Meacham, Tollgate, Long Creek, North Powder,
Ukiah, Dayville, John Day, Mitchell, Monument, Spray, Brothers,
Paulina, Prairie City, Seneca, Athena, Pendleton, Pilot Rock,
Heppner, Condon, Fossil, Camp Sherman, La Pine, Sisters,
Sunriver, Dufur, Maupin, Moro, Bend, Madras, Prineville, Redmond,
Ellensburg, Thorp, Naches, Sunnyside, Toppenish, Yakima, Connell,
Prosser, Tri-Cities, Dayton, Waitsburg, Walla Walla,
Ski Bluewood Resort, Appleton, Cle Elum, Cliffdell, Goldendale,
and Bickleton
416 AM PDT Wed Nov 1 2017

...COLDER AND WET CONDITIONS EXPECTED LATE THIS WEEK THROUGH THE
WEEKEND...

Large upper level low pressure will move south from the Gulf of
Alaska into the region late this week. Significantly cooler
conditions, along with widespread precipitation, will enter the
interior Pacific Northwest by Friday, persisting through the
weekend. Snow levels will fall to between 2500 and 4500 feet
Friday, lowering further to 1500 to 2500 feet by Sunday.
Accumulating snows can be expected at the higher pass levels, with
the first snows of the season possible as low as the valley floors.
Accumulating snow is not expected for the lower elevations, with
a chilly rain prevailing.

Nearby

Wind Advisories in Oregon, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.